Iowa, 2018

Tornado and Hail in Iowa, August 5, 2018

August 5, 2018 · NWS FSD · 11 events in 4 counties and zones

As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general east to southeast direction into northwest Iowa, becoming outflow dominant with damaging winds and even a rare…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general east to southeast direction into northwest Iowa, becoming outflow dominant with damaging winds and even a rare nighttime tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 9:53 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 9:53 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 9:50 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 4, 11:55 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK
Local storm report, Aug 5, 12:12 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     3 N MITCHELL            43.78N 98.04W
08/05/2018  M67 MPH          DAVISON            SD   ASOS

&&

AK
Local storm report, Aug 5, 12:56 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
08/05/2018  M0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

AK
Local storm report, Aug 5, 1:18 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     1 ESE SIOUX FALLS       43.54N 96.70W
08/05/2018                   MINNEHAHA          SD   PUBLIC

            VIA SOCIAL MEDIA. TREES DOWN AND POWER OUT
            AT CHERRY ROCK PARK.

&&

AK
Local storm report, Aug 5, 1:20 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     4 WNW ROWENA            43.55N 96.63W
08/05/2018  E60 MPH          MINNEHAHA          SD   NWS EMPLOYEE

            FENCE AND TREE DAMAGE ALSO NOTED.

&&

AK
Local storm report, Aug 5, 1:30 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
08/05/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

&&

AK

The radar

The Sioux Falls radar (KFSD), 45 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Sioux

When
August 5, 1:40 AM CST to 1:41 AM CST
Where
Sioux County, 0.85 mi SE of Fairview
Measured
1.25 in hail
Reported by
Public
Coordinates
43.220, -96.490

Thunderstorm Wind, Sioux

When
August 5, 1:44 AM CST to 1:46 AM CST
Where
Sioux County, 0.86 mi NE of Rock Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.210, -96.290

Social media report of a large tree down in the city of Rock Rapids. Time estimated from radar.

Thunderstorm Wind, Sioux

When
August 5, 1:45 AM CST to 1:48 AM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.000, -96.480

Trees and power lines down all across town.

Thunderstorm Wind, Sioux

When
August 5, 1:46 AM CST to 1:48 AM CST
Where
Sioux County, 3.6 mi W of Carmel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.120, -96.300

Social media reports of a large tree split by high winds. Time estimated from radar.

Thunderstorm Wind, Sioux

When
August 5, 1:56 AM CST to 2:00 AM CST
Where
Sioux County, 0.5 mi E of Sioux Center
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.080, -96.170

Scattered trees and power lines down across the entire town.

Thunderstorm Wind, O'Brien

When
August 5, 2:10 AM CST to 2:12 AM CST
Where
O'Brien County, 1.01 mi E of Sheldon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.180, -95.850

Numerous trees and power lines down in Sheldon. Some minor street flooding as well.

Thunderstorm Wind, O'Brien

When
August 5, 2:18 AM CST to 2:20 AM CST
Where
O'Brien County, 1.22 mi SE of Archer
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.110, -95.750

Measured wind gust by the Archer Fire Department. Heavy rainfall also reported.

Tornado, Buena Vista

When
August 5, 2:45 AM CST to 2:46 AM CST
Where
Buena Vista County, 5.15 mi W of Linn Grove to 4.94 mi W of Linn Grove
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
42.880, -95.352

Drone video revealed that a short duration QLCS tornado touched down across northwestern Buena Vista county. The tornado tracked southeast and was on the ground for less than a minute. Damage was limited to crops and some tree branches.

Thunderstorm Wind, Buena Vista

When
August 5, 2:53 AM CST to 2:55 AM CST
Where
Buena Vista County, Rembrandt
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.830, -95.170

A five inch diameter tree was snapped in half.

Thunderstorm Wind, Clay

When
August 5, 2:57 AM CST to 2:58 AM CST
Where
Clay County, (3se)spencer Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.200

Thunderstorm Wind, Clay

When
August 5, 2:58 AM CST to 3:00 AM CST
Where
Clay County, 2.43 mi E of Greenville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.024, -95.102

Older barn and hog house destroyed. Heavy damage to newer machine shed. Fallen large limbs caused light damage to farm house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779288, 779290, 779291, 779292, 779293, 779294, 779295, 779303, 779296, 779297, 780632.